Do Statins Cause Erectile Dysfunction?

Medically reviewed by Alyson Lozicki, PharmD on December 6, 2017Written by Kristeen Cherney on July 7, 2015

Overview

Erectile dysfunction (ED) is a condition marked by the inability to achieve or maintain an erection. The risk increases with age, according to the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK).

Certain conditions, such as depression and low testosterone, are possible causes of ED. There has even been debate that statins — a popular type of cholesterol medication — can sometimes be to blame.

Statins explained

Statins are among the most common cholesterol medications. They block the production of cholesterol by the liver. This helps reduce your levels of low-density lipoprotein (LDL) cholesterol, also known as “bad” cholesterol. However, statins don’t remove the plaque that’s already in your arteries or reduce blockages that already exist.

These drugs are sold under the following brand names:

  • Altoprev
  • Crestor
  • Lipitor
  • Livalo
  • Pravachol
  • Zocor

Common side effects include headaches, muscle aches, memory loss, and nausea. Rarely, statins can cause liver damage and elevated blood sugar (glucose) levels. Mayo Clinic doesn’t list ED as a common side effect of statins, but that doesn’t necessarily mean it can’t happen.

Possible links to ED

While ED isn’t a widely reported side effect of statins, researchers have explored the possibility.

One 2014 study found that statins may in fact reduce testosterone levels. Testosterone is the primary male sex hormone, and it’s necessary for an erection to be achieved.

The same study also pointed to the possibility that statins can aggravate existing ED. However, a 2017 review found that statins didn’t increase men’s risk of sexual dysfunction, although researchers agreed that more study is needed.

Why statins may not be the cause

While researchers have looked into the possibility of statins as a cause for ED, other evidence has suggested otherwise. The same 2014 study found that over time, ED actually improved among men who were taking statins for high cholesterol.

Furthermore, Mayo Clinic states that clogged arteries can cause ED. If your doctor prescribes statins to treat high cholesterol, it may not be the medication causing problems. Instead, the clogged arteries themselves may be the cause.

Blocked blood vessels (atherosclerosis) may also lead to ED. It can be a sign of future heart problems. In fact, a 2011 report found that ED is sometimes a warning sign that a person could have a heart attack or stroke within the next five years.

The bottom line

To date, there is more evidence that statins actually help ED rather than hinder erections. Until there is concrete evidence that statins are indeed a cause of ED, it’s unlikely that doctors will stop prescribing these important cholesterol medications. ED itself may be an indicator of an underlying health problem, so it’s important to see your doctor if you have this condition.

Also, it’s never a good idea to stop taking your medication. If you’re concerned that your statin is causing ED, check with your doctor first. Statins may or may not be the problem, so it’s important to rule out other factors instead of taking yourself off of potentially life-saving medication.

Healthy habits, along with prescribed medications, can go a long way. Ironically, many of the lifestyle recommendations for ED and high cholesterol are the same. These include:

  • eating a diet low in saturated and trans fats
  • getting daily exercise
  • choosing lean meats
  • quitting smoking
CMS Id: 84528